MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884005
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 06/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Two opened samples of part number 1884005, from lot number 0210269571 were received.Sample 1: visually, the inner tip broke off at the first proximal valley which would have resulted in the reported event.The portion that broke off measured 0.22¿.There was wear on the inner shaft 0.55¿ from the distal face of the inner hub which may indicate aggressive use.The shape of the fracture is consistent with the breakage occurring while moving in a clockwise direction.Sample 2: visually, the inner tip was fractured approximately half way through at the first proximal valley which would have resulted in the reported event.There were no fragments that detached.The shape of the fracture is consistent with the breakage occurring while moving in a clockwise direction.The information most likely indicates the blades were use in conflict with the instructions for use and / or labeled indications.The maximum recommended speed for this device is 5000 rpm in oscillate mode / direction.The ifu warns: do not use burs above the speed indicated on the bur label.For high speed drilling (greater than 6,000 rpm) ensure that an xps high speed bur is used; bending or prying may break the blade or bur; and excessive pressure applied to bur / blade may cause bur fracture.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The facility reported that the head of two blades fractured during a procedure.There was no report of patient impact.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received indicating that tip of the blades broke.This break did result in fragments inside the patient.The doctor removed the fragments from the patient without any medical intervention.Another blade (product # 1884004) was used to complete the surgery.There was no patient impact.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6737123
Report Number1045254-2017-00252
Device Sequence Number1566029
Product Code EQJ
UDI-Device Identifier20681490047467
UDI-Public20681490047467
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2023
Device Model Number1884005
Device Catalogue Number1884005
Device Lot Number0210269571
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2017
Supplement Date Received by Manufacturer08/02/2017
Initial Report FDA Received Date07/24/2017
Supplement Report FDA Received Date08/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1